Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 7, NWS Green Bay, WI

May 4, 2010Manitowoc County, Wisconsin

NWS Green Bay, WI issued this tornado warning at May 4, 2010, 8:12 PM CDT for Manitowoc County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2010, 8:12 PM CDT (01:12 UTC)
Expired
May 4, 2010, 8:30 PM CDT
In force
18 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 54 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WFUS53 KGRB 050112
TORGRB
WIC071-050145-
/O.NEW.KGRB.TO.W.0007.100505T0112Z-100505T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
812 PM CDT TUE MAY 4 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 845 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR VALDERS...OR 12 MILES WEST OF MANITOWOC...
  AND MOVING EAST AT 40 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  MANITOWOC AROUND 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREEN BAY.

&&

LAT...LON 4399 8804 4407 8805 4413 8804 4413 8759
      4412 8759 4409 8764 4406 8764 4398 8768
TIME...MOT...LOC 0112Z 272DEG 37KT 4410 8788

$$

AK
1 follow-up statement
611 
WWUS53 KGRB 050130
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
830 PM CDT TUE MAY 4 2010

WIC071-050141-
/O.CAN.KGRB.TO.W.0007.000000T0000Z-100505T0145Z/
MANITOWOC WI-
830 PM CDT TUE MAY 4 2010

...THE TORNADO WARNING FOR CENTRAL MANITOWOC COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREEN BAY.

LAT...LON 4399 8804 4407 8805 4413 8804 4413 8759
      4412 8759 4409 8764 4406 8764 4398 8768
TIME...MOT...LOC 0131Z 272DEG 37KT 4409 8761

$$

AK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at May 4, 2:39 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 4, 2:39 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE MAY 4 2010

.SHORT TERM...TNGT AND WED. MAIN FCST FOCUS TO BE ON CONVECTIVE
POTENTIAL THIS EVENING AND THE THREAT OF SVR STORMS AS NE WI
REMAINS UNDER A SLGT RISK.

THE 19Z MSAS SFC ANALYSIS SHOWED THE WRMFNT HAD LIFTED INTO SRN WI
ROUGHLY FROM MSP TO JUST NORTH OF MSN. TO THE SOUTH OF THE
WRMFNT...TEMPS HAD ZOOMED INTO THE UPR 70S TO LWR 80S UNDER A
STIFF SW WND. FARTHER WEST...A CDFNT EXTENDED FROM WRN MN SWWD
THRU NW IA INTO CNTRL NEBRASKA AND WAS CLEARLY VSBL ON THE VSBL
SATL IMAGERY AS A CU FIELD. NOT MUCH SHOWING UP ON THE RADAR
MOSAIC AS OF YET...BUT ACCAS FIELD WAS BEING PICKED UP ACROSS MN
INTO WRN WI.

THE WRMFNT TO CONT LIFTING NORTH AND REACHING A NW TO E-CNTRL WI
LINE BY THIS EVENING WITH THE CDFNT EXPECTED TO SWEEP EAST THRU WI
DURING THE EVENING. SOUTHERLY WNDS ALOFT SHOULD BRING ENUF LOW LVL
MSTR (DEW PTS IN THE UPR 40S TO LWR 50S) TO INTERACT WITH STG
SHEAR (0-6KM BULK OF >60 KTS)...STEEP LOW AND MID LVL LAPSE RATES
AND CONVERGENCE ALONG THE CDFNT TO GENERATE SHWRS AND TSTMS ACROSS
THE FCST AREA THIS EVENING. POTENTIAL FOR SVR STORMS IS THERE
GIVEN THE INSTABILITY...LIFT...MSTR AND FORCING COMPONENTS...SO
CANNOT RULE OUT LRG HAIL AND/OR DAMAGING WND GUSTS. ONCE THESE
STORMS BLOW THRU...THERE COULD BE A BIT OF STRATIFORM PCPN BEFORE
STG SUBSIDENCE TENDS TO END THE PCPN LATE IN THE NGT.

UNSETTLED WEATHER TO CONT INTO WED AS THE SRN EXTENT OF A SHRTWV
TROF MOVS THRU THE NRN HALF OF WI. ANTICIPATE SOME MORNING
SUNSHINE TO GIVE WAY TO MORE CLDS IN THE NORTH AS A COUPLE OF
SHRTWVS PUSH EAST. MID LVL LAPSE RATES MAY BECOME STEEP ENUF TO
ALLOW FOR A ROUND OF SHWRS TO DVLP ACROSS THE NORTH AND PARTS OF
CNTRL WI DURING THE AFTERNOON. THE OTHER FEATURE TO WATCH FOR WL
BE THE GUSTY WNDS AS THE POTENTIAL EXISTS FOR MOMENTUM TRANSFER OF
30 TO 40 MPH GUSTS. TEMPS WL BE COOLER ON WED AS 8H TEMPS DROP
INTO THE ZERO TO +5C RANGE. LOOK FOR READINGS TO REMAIN IN THE 50S
NORTH...TO THE MIDDLE 60S E-CNTRL.

.LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. FOCUS OF FORECAST
ON SYSTEM THU NIGHT INTO FRI NIGHT.

UPPER TROF SHIFTS EAST THROUGH CWA BETWEEN 00Z AND 06Z THU. WILL
CONTINUE TO CARRY SHOWER CHANCE INTO EVENING. HIGH PRESSURE
BUILDING IN ON THU WILL GIVE QUIET AND DRY DAY...WITH CLOUDS
INCREASING LATER IN THE DAY AHEAD OF PLAINS SYSTEM.

MAIN CONCERNS FOR THIS PERIOD IS WAVE NOW COMING ONSHORE OVER
BRITISH COLUMBIA. THIS SYSTEM EXPECTED TO CLOSE OFF OVER THE
PACIFIC NW STATES BY WED MORNING...SHIFTING EAST INTO THE NORTHERN
ROCKIES THU MORNING. MODELS ALL GENERALLY AGREE ON EVOLUTION OF
WAVE...BUT STILL DIFFER ON END TRACK THU NIGHT INTO FRI. GFS
CONTINUES TO BE FURTHEST NORTH AND SLIGHTLY FASTER THAN REST OF
GUIDANCE. WHILE GEM IS TRENDING SLOWER AND FURTHER WEST WITH PAST
TWO RUNS. HAVE STAYED COURSE WITH ECMWF. STRONG DYNAMICS EXPECTED FRI
OVER CWA WITH WAA PCPN LIFTING NORTH LATE THU NIGHT...THEN SIG
LIFT WITH COUPLED JET DURING DAYTIME PERIOD FRI. STILL PAINTING
ONE INCH AMOUNTS FOR QPF OVER SOUTHEAST CWA. HAVE CONTINUED TREND TO
GO BELOW GUIDANCE ON TEMPS FRI WITH EAST FLOW AND PCPN. /STILL
MAYBE TOO WARM/ DYNAMICS PULL EAST OF AREA AROUND 00Z...WITH WRAP
AROUND PCPN DIMINISHING AS LOW PULLS INTO EASTERN LAKE HURON. TEMP
PROFILES DO SUGGEST SNOW MIXING IN LATE EVENING WEST AND NORTH OF
THE FOX VALLEY. THOUGH ATTM NOT EXPECTING ACCUMULATING AMOUNTS.

CYCLONIC FLOW AND COLDER AIR MASS IN PLACE SAT WILL LEAD TO CHANCE
OF INSTABILITY SHOWERS THROUGH DAY. WILL KEEP TEMPS IN UPPER 40S
TO LOWER 50S...CLOSE TO EXPECTED CONVECTIVE TEMPERATURE.

SUNDAY THRU MONDAY...HIGH PRESSURE BUILDS IN FROM THE PLAINS
BRINGING DRY WEATHER.

NEXT IMPRESSIVE SYSTEM LIFTS NORTHEAST TOWARDS AREA MON NIGHT/TUE
WITH MODELS SHOWING LOW CONFIDENCE...THOUGH WILL CONTINUE WITH THE
COOL TREND WITH POSSIBLE SNOW FAR NORTH AGAIN.
&&

.AVIATION...THE PASSAGE OF A CDFNT THIS EVENING WL SPARK A ROUND
OF SHWRS AND TSTSM ACROSS THE NE WI TAF SITES. A FEW OF THESE
STORMS WL HAVE THE ABILITY TO GENERATE HAIL AND GUSTY WNDS AND LWR
BOTH VSBYS AND CIGS TO MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS
SHOULD HOLD FOR LTR TNGT AND WED. THERE IS ANOTHER CHC OF SHWRS
ACROSS THE NRN HALF OF WI ON WED AS AN UPR TROF MOVS THRU THE RGN.
BREEZY CONDITIONS ARE EXPECTED ON WED WITH LOW PRES MOVG ACROSS
THE NRN GREAT LKS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, May 4, 11:42 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1142 AM CDT TUE MAY 4 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1142 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHEAST INTO THE REGION THIS AFTERNOON...
WHILE A COLD FRONT SWEEPS EAST INTO WISCONSIN LATE THIS AFTERNOON
INTO THE EARLY EVENING. SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP IN THE VICINITY OF THESE BOUNDARIES...MAINLY FROM LATE
THIS AFTERNOON THROUGH THE LATE EVENING HOURS. INSTABILITY AND
FAVORABLE WIND PROFILES SUPPORT THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS. ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE...THE MAIN
THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS BETWEEN 5 PM
AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE LATE
EVENING HOURS.

LMZ521-522-541>543-051645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1142 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE
STORMS COULD BE STRONG TO SEVERE AND CONTAIN LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA WEDNESDAY
AND THEN AGAIN FRIDAY INTO SATURDAY.

AK

In the hours before

Local storm report, May 4, 6:58 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 E IOLA                44.50N 89.09W
05/04/2010                   WAUPACA            WI   EMERGENCY MNGR

            1 TREE DOWN ON ROAD EAST OF IOLA

&&

TSK
Special weather statement, May 4, 7:06 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT TUE MAY 4 2010

WIZ020>022-031-037>040-048>050-073-074-050100-
BROWN-CALUMET-DOOR-KEWAUNEE-MANITOWOC-MENOMINEE-NORTHERN OCONTO
COUNTY-OUTAGAMIE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO
COUNTY-WAUPACA-WINNEBAGO-
706 PM CDT TUE MAY 4 2010

...SPECIAL WEATHER STATEMENT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
SHAWANO TO 16 MILES SOUTHWEST OF SHAWANO TO 22 MILES WEST OF APPLETON
TO 37 MILES WEST OF APPLETON...MOVING EAST AT 40 MPH.

ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  KESHENA BY 715 PM CDT...
  SHAWANO BY 720 PM CDT...
  BLACK CREEK BY 730 PM CDT...
  GILLETT BY 740 PM CDT...
  PULASKI BY 745 PM CDT...
  APPLETON BY 755 PM CDT...
  KAUKAUNA AND GREEN BAY BY 800 PM CDT...

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

AK
Local storm report, May 4, 7:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 SW EMBARRASS          44.64N 88.72W
05/04/2010  E0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

            ALSO ESTIMATED WIND GUSTS TO 40 MPH

&&

TSK
Local storm report, May 4, 7:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
729 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          4 W WINCHESTER          44.20N 88.74W
05/04/2010                   WINNEBAGO          WI   PUBLIC

0715 PM     TORNADO          WINCHESTER              44.20N 88.66W
05/04/2010                   WINNEBAGO          WI   PUBLIC

0717 PM     TSTM WND GST     2 NE WINNECONNE         44.13N 88.68W
05/04/2010  E60.00 MPH       WINNEBAGO          WI   TRAINED SPOTTER

            POSSIBLE GUSTNADO ALSO SEEN

&&

TSK
Local storm report, May 4, 7:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          WINCHESTER              44.20N 88.66W
05/04/2010                   WINNEBAGO          WI   PUBLIC

            HOUSE DOWN ON GRAND VIEW ROAD IN THE WINCHESTER AREA

&&

TSK
Local storm report, May 4, 7:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
749 PM CDT TUE MAY 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     GREENVILLE              44.29N 88.53W
05/04/2010                   OUTAGAMIE          WI   TRAINED SPOTTER

            NEAR HIGHWAY 96 AND HIGHWAY 15

&&

SANDERS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:14 PM CDTTornado WarningGRBWinnebago27 min
May 4, 7:30 PM CDTTornado WarningGRBBrown, Calumet, Outagamie45 min
May 4, 7:52 PM CDTSpecial Marine WarningGRB60 min
May 4, 7:58 PM CDTTornado WarningGRBBrown, Calumet, Kewaunee, Manitowoc32 min
May 5, 5:30 AM CDTSmall Craft AdvisoryGRB16 hr
May 5, 1:48 PM CDTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 10 more5 hr

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.